When a person is infected with the Human Immunodeficiency Virus (HIV), a plethora of symptoms such as flu and feverish feelings become evident. However, the earliest symptom of HIV as reported in numerous cases are rashes or lesions on the body of the patient. The reason for this is not far-fetched since rashes appear as a result of the immune system of the patient becoming weak and unable to fight the virus thus causing a skin reaction.
Rash, being a symptom of HIV, usually occur within the first two (2) months of being infected with the virus. It is relevant to note at this juncture that rashes or lesions are also symptoms of other Sexually Transmitted Diseases (STD) or viral infections and consequently, it is pertinent to learn how to identify rash occasioned by HIV infection and distinguish them from rashes caused by other STDs.
It has also been researched and reported that rash, as an HIV symptom, is either caused by HIV infection or caused as a side-effect of HIV antiretroviral drugs or medication.
How Do I Identify HIV rash?
It matters less whether the rash is caused as a result of the HIV infection itself or caused by side-effects of antiretroviral medication, as the case may be. What really matters is that the HIV rash symptom usually appears flat or barely raised with small reddish dots or spots in light-skinned people, and black or dark purple color, in dark-skinned people. The HIV rash can appear on any part of the body particularly on the face, chest, feet, and hands. One of its major characteristics is that the HIV rash causes itchiness and can further cause mouth ulcers. To diagnose without looking only at the rash symptoms there is an oral and blood test available. These tests are designed to detect the specific antibodies that are created in the body from the infection.
- HIV rash on the body can be slightly raised, red or itchy.
- Observe where the rash appears because it is usually located on the chest, face, hands and upper parts of the body.
- Analyze other symptoms like joint pain, diarrhea, fever, mouth sores, and others that may be present with the rash.
- Take into consideration, if you exhibited risky behaviours that might have caused an HIV infection like engaging in unprotected sex or drug use.
What are the Dangers of HIV Rash?
The severity or otherwise of HIV rash is not the same every time or easily compartmentalized. While in some cases, HIV rash appears to be mild and gentle, in some other cases, HIV rash may be severe as much as causing serious damage to the skin. The level of HIV rash can also be, so high that on its own, it may become life-threatening.
On the other hand, when HIV rash is caused by side-effects of antiretroviral drugs or medications, there is a potentially serious skin rash (though very rare) that can occur. This very rare but potentially serious skin rash is known as Steves-Johnson Syndrome (SJS).
When this rare condition of SJS aggravates and covers about 30 percent of a patient’s body, it becomes severe and deadly and becomes what is further called Toxic Epidermal Necrolysis (TEN). Thus, it is advisable to monitor your health and conduct HIV tests regularly to ensure you are aware of your HIV status whenever you see rash symptoms.
Symptoms that may accompany HIV Rash
Depending on the kind of disease or infection, the rash could be accompanied by a whole lot of other symptoms that are also connected to the immune system. They include:
- Swollen lymph nodes.
- Flu-like symptoms like chills and muscles aches.
- Mobility issues that lead to severe pain during movements, and many more.
Rashes that are associated with HIV
This type of rash often occasions scaly, red, and itchy rashes that are caused by chronic inflammatory conditions. A patient with this kind of rash may experience it on specific regions of the body which includes the hands, ankles, feet, eyelids, knees, elbows, wrist, and neck.
It is important to understand at this point that atopic dermatitis affects thirty percent of the American population and often occur in the urban environment. Be that as it may, one may manage the condition with the use of skin-repairing creams, antibiotic, corticosteroid creams, and other relevant medications.
This type of rash is usually itchy and often appears on the legs and arms of the patient and also causes skin dryness. It is common and could even be experienced by non-HIV infected patients when other factors set in. These factors could be linked to very hot or dry weather, having a hot bath or too much exposure to the sun, etc.
Be that as it may, xerosis can be managed with the use of moisturizers and adjustments to a daily routine which requires a deviation from these aforementioned atmospheric factors that cause it.
Itchy feeling and the presence of red bumps are the major features of this type of rash on hair follicles. Eosinophilic folliculitis is often said to occasion dermatitis when HIV is ignored and has progressed to a later stage of the infection.
Warts are common and affect the top layer of the skin with strange growths. It is usually caused by the Human Papillomavirus and looks a whole lot like bumps with black dots. When one experiences this type of rash, they could be found at the back of the hand, nose, or feet, as the case may be.
However, simple procedures like freezing may be used to manage the situation. The presence of HIV makes it difficult for the immune system to eradicate warts or stand as a shield in the future.
What Are the Risk Factors To Be Infected By The HIV virus
- The use of syringes, needles and other sharp objects with strangers.
- A blood transfusion.
- An infant that is being breastfed by an HIV infected mother.
- Having unprotected oral, anal or vaginal sex with a stranger, multiple partners or an HIV infected person.
Can HIV Rash be a Symptom Caused by the Side Effect of Medication
Apart from rash appearing as a natural symptom of HIV infection, HIV rashes may also appear as either a side-effect of or an allergic reaction to some HIV antiretroviral drugs or medication. It is reported that three (3) classes of antiretroviral drugs or medications are liable for causing HIV rash. These drugs are:
- Non-Nucleoside Reverse Transcriptase Inhibitors (NNRTIS) medications, especially Nevirapine, which are liable for most of the HIV rash caused by HIV medication and is also reported to be the most severe. HIV rash caused by NNRTIS drugs are also gender-sensitive as they are more likely to appear in women than in men.
- Nucleoside Reverse Transcriptase Inhibitors (NRTI) drugs or medications such as Abacavir may occasion severe allergic reactions which could cause HIV rash in some people. Though Ziagen (an NRTI medication) rarely cause HIV rash as a side-effect, if it does cause HIV rash, the patient should consult a physician immediately.
- Protease Inhibitor (PI) drugs or medications such as Tipranavir and Amprenavir are usually reported to cause HIV rash as side-effects or allergic reactions.
How Do I Treat HIV Rash?
Advancement in modern medicine shows that a lot of health problems, especially when it has to do with skin problems, have become easy to treat. Treating HIV rash to alleviate the symptoms is possible, however, total eradication of HIV rash would have to come with total eradication of HIV. There is no cure for HIV yet. Recurrence is common so long as the HIV subsists.
Type of Medicines That Fight Against HIV rash
The medication used to effectively manage HIV rash is dependent on the cause of the HIV rash in the first place. Ordinarily, over-the-counter drugs like Hydrocortisone cream, Diphenhydramine, etc., have been clinically tested and have proven over time to alleviate itchiness and reduce the size of the HIV rash.
These over-the-counter drugs are efficient when dealing with mild or benign HIV rash, however, if the HIV rash is severe, these over-the-counter drugs mentioned above may fall short of being efficient and in that circumstance, what may be required of the patient is to get prescription medication as prescribed by a healthcare provider.
How to Deal With HIV rash
Apart from medication, or better still, in addition to medication, other ways of managing HIV rash have to do with the patient’s lifestyle and some changes in that lifestyle may reduce the severity of the HIV rash symptom. The patient should avoid hot showers and baths as this usually worsens the condition. It is also advised that the patient should avoid direct sunlight, use only mild toiletries and detergents, use moisturizers or calamine lotion, wear cotton and avoid wearing wool, etc.
It is vital to see a doctor once rashes or lesions begin to appear on any part of your body because one of the greatest weapons in the fight against HIV is early detection and early management of the deadly virus until our ingenuity and research brings us a cure.